Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 176, NWS Nashville, TN

October 6, 2014Cumberland County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Oct 6, 2014, 8:12 PM CDT for Cumberland County, Tennessee. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 6, 2014, 8:12 PM CDT (01:12 UTC)
Expired
Oct 6, 2014, 8:45 PM CDT
In force
33 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

County Cumberland County, TN

The radar

The Knoxville radar (KMRX), 128 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 6, 8:17 PM CDTHAIL 1.75S Crossville, TNQUARTER TO GOLF BALL SIZE HAIL REPORTED IN THE TOWN OF CROSSVILLE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2014-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1087 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2014-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1087 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1150 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
273 m²/s²
Significant tornado parameter
1.0
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

203 
WUUS54 KOHX 070112
SVROHX
TNC035-070145-
/O.NEW.KOHX.SV.W.0176.141007T0112Z-141007T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
812 PM CDT MON OCT 6 2014

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CUMBERLAND COUNTY IN MIDDLE TENNESSEE...

* UNTIL 845 PM CDT

* AT 809 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR
  CROSSVILLE...MOVING EAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CROSSVILLE...FAIRFIELD GLADE...CUMBERLAND MOUNTAIN STATE PARK...
  SLATE SPRINGS AND CRAB ORCHARD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

THIS SEVERE THUNDERSTORM HAS A HISTORY OF PRODUCING ONE INCH HAIL IN 
SPARTA. TAKE SHELTER NOW INSIDE A STURDY BUILDING...AND STAY AWAY 
FROM WINDOWS! IF TIME ALLOWS...PUT YOUR AUTOMOBILES INTO A CARPORT 
OR GARAGE.

&&

LAT...LON 3589 8471 3586 8472 3582 8478 3581 8480
      3584 8510 3603 8509 3609 8480 3606 8479
      3599 8471 3592 8468 3590 8468
TIME...MOT...LOC 0111Z 271DEG 46KT 3592 8506

$$

11
1 follow-up statement
522 
WWUS54 KOHX 070130
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
830 PM CDT MON OCT 6 2014

TNC035-070145-
/O.CON.KOHX.SV.W.0176.000000T0000Z-141007T0145Z/
CUMBERLAND TN-
830 PM CDT MON OCT 6 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR EASTERN CUMBERLAND COUNTY...

AT 826 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR CRAB
ORCHARD...MOVING EAST AT 55 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME EASTERN CUMBERLAND COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

THIS SEVERE THUNDERSTORM HAS A HISTORY OF PRODUCING GOLF BALL SIZED 
HAIL IN CROSSVILLE. TAKE SHELTER NOW INSIDE A STURDY BUILDING...AND 
STAY AWAY FROM WINDOWS! IF TIME ALLOWS...PUT YOUR AUTOMOBILES INTO A 
CARPORT OR GARAGE.

&&

LAT...LON 3589 8471 3586 8472 3582 8478 3581 8480
      3583 8496 3603 8493 3609 8480 3606 8479
      3599 8471 3592 8468 3590 8468
TIME...MOT...LOC 0128Z 271DEG 46KT 3592 8479

$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 6:21 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Oct 6, 6:21 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
621 PM CDT MON OCT 6 2014

.AVIATION...
RADAR IMAGERY INDICATES SCT TSRA ACTIVITY WILL CONTINUE TO BE A
POSSIBILITY THIS EVENING...BEFORE TAPERING TO WIDELY SCT/ISO SHRA
FROM WEST TO EAST ACROSS MIDDLE TN JUST AFTER MIDNIGHT. SOME
MVFR VIS REDUCTION TOWARD SUNRISE CAN BE EXPECTED AT ALL THREE
TAF SITES...WITH ANOTHER ROUND OF SHOWERS FOR MOST OF THE DAY
TOMORROW.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

05
Hazardous weather outlook, Oct 6, 5:08 AM CDT, 15 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
508 AM CDT MON OCT 6 2014

TNZ005>011-023>034-056>066-075-077>080-093>095-071000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
508 AM CDT MON OCT 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY FOR ALL OF
MIDDLE TENNESSEE MAINLY DURING THE AFTERNOON THROUGH EVENING HOURS.
MAIN CONCERNS WILL BE LARGE HAIL AND DAMAGING WINDS. AN ISOLATED
TORNADO CAN NOT BE RULED OUT...ESPECIALLY ACROSS WESTERN PORTIONS
OF THE MID STATE. SOME OF THESE THUNDERSTORMS MAY ALSO PRODUCE
BRIEF HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

STRONG THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY. MAIN CONCERNS
WILL BE SMALL HAIL AND GUSTY WINDS.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTERS CAN MAKE REPORTS VIA TWITTER USING HASHTAG #TSPOTTER

TO MAKE A REPORT VIA FACEBOOK GO TO:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.NASHVILLE.GOV

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

31

In the hours before

Local storm report, Oct 6, 7:22 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
722 PM CDT MON OCT 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             W EAGLEVILLE            35.74N  86.65W
10/06/2014  E0.70 INCH       RUTHERFORD         TN   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED IN THE TOWN OF EAGLEVILLE.

&&

EVENT NUMBER OHX1400606

MDAVIS
Local storm report, Oct 6, 7:28 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
728 PM CDT MON OCT 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             S AUBURNTOWN            35.95N  86.09W
10/06/2014  E1.75 INCH       CANNON             TN   BROADCAST MEDIA

            GOLF BALL SIZE HAIL REPORTED IN AUBURNTOWN

&&

EVENT NUMBER OHX1400607

MDAVIS
Special weather statement, Oct 6, 7:28 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
728 PM CDT MON OCT 6 2014

TNZ034-070045-
FENTRESS-
728 PM CDT MON OCT 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR FENTRESS COUNTY...

AT 726 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 11 MILES SOUTHEAST OF JAMESTOWN...MOVING
NORTHEAST AT 55 MPH.

NICKEL SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3637 8470 3637 8472 3634 8473 3632 8479
      3644 8485 3651 8472 3650 8471 3643 8469
      3641 8466 3640 8466

11
Local storm report, Oct 6, 7:35 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
735 PM CDT MON OCT 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     HAIL             2 W MURFREESBORO        35.85N  86.43W
10/06/2014  E0.70 INCH       RUTHERFORD         TN   AMATEUR RADIO

            DIME SIZE HAIL REPORTED AT I-24 AND HWY 96 IN
            MURFREESBORO

&&

EVENT NUMBER OHX1400608

MDAVIS
Local storm report, Oct 6, 7:37 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
737 PM CDT MON OCT 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     HAIL             S MURFREESBORO          35.85N  86.39W
10/06/2014  E1.00 INCH       RUTHERFORD         TN   TWITTER

            QUARTER SIZE HAIL REPORTED WEST AND DOWNTOWN
            MURFREESBORO.

&&

EVENT NUMBER OHX1400609

MDAVIS
Local storm report, Oct 6, 7:54 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
754 PM CDT MON OCT 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     HAIL             12 E MURFREESBORO       35.85N  86.18W
10/06/2014  E1.00 INCH       RUTHERFORD         TN   TWITTER

            QUARTER SIZE HAIL CONTINUED TO BE REPORTED EAST OF
            MURFREESBORO EAST OF THE RUTHERFORD CANNON COUNTY LINE.

&&

EVENT NUMBER OHX1400610

MDAVIS

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 7:02 PM CDTSevere Thunderstorm WarningOHXDeKalb, White43 min
Oct 6, 7:16 PM CDTSevere Thunderstorm WarningOHXRutherford44 min
Oct 6, 7:28 PM CDTSpecial Weather StatementOHXFentress17 min
Oct 6, 7:42 PM CDTSevere Thunderstorm WarningOHXCumberland, Putnam, White33 min
Oct 6, 7:46 PM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, Rutherford, Warren27 min
Oct 6, 9:55 PM CDTSpecial Weather StatementOHXBedford35 min
Oct 6, 10:13 PM CDTSevere Thunderstorm WarningOHXBedford, Coffee, Rutherford32 min
Oct 6, 10:34 PM CDTSpecial Weather StatementOHXCumberland26 min
Oct 7, 12:30 AM CDTSpecial Weather StatementOHXDeKalb45 min
Oct 7, 12:42 AM CDTSevere Thunderstorm WarningOHXWilson33 min
Oct 7, 12:46 AM CDTSpecial Weather StatementOHXVan Buren, Warren44 min
Oct 7, 1:01 AM CDTSpecial Weather StatementOHXDavidson, Dickson, Rutherford, Williamson44 min
Oct 7, 1:06 AM CDTSpecial Weather StatementOHXDeKalb39 min
Oct 7, 1:18 AM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Williamson, Wilson27 min
Oct 7, 1:24 AM CDTSevere Thunderstorm WarningOHXJackson, Overton, Putnam36 min
Oct 7, 1:51 AM CDTSpecial Weather StatementOHXCannon, Warren, Wilson24 min
Oct 7, 2:42 AM CDTSpecial Weather StatementOHXCumberland, Van Buren, White48 min
Oct 7, 8:03 AM CDTSpecial Weather StatementOHXDavidson, Robertson, Sumner, Wilson42 min
Oct 7, 8:16 AM CDTSevere Thunderstorm WarningOHXDavidson, Sumner, Wilson29 min
Oct 7, 8:28 AM CDTSpecial Weather StatementOHXJackson, Smith47 min
Oct 7, 8:39 AM CDTSpecial Weather StatementOHXMacon, Sumner, Trousdale36 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.